Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Anemia,no GI, Hypothyroid & cramps
Jul 22, 2002

Being a 17 yr. HIV+ stubborn female Ph.D. (ADC), I refused 2 suggested transfusions as I'm on my 3rd yr. OFF ALL HIV meds. As DAS forget my food stamps, I got down to 6.8(HGB). Kotler neglected a duodonal ulcer until much of my stomach and upper GI was eaten away. I also have hypothyroidism, and after a 12 yr. break-up as a neg. was afraid of my undetectable VL, I've been on a "diet" as even HIV+ men insist women be "in shape" (even if green)! My foot cramps have me screaming in pain, but without an upper GI it's hard to digest IRON, & no thyroid doesn't help. At least I can say that this is from malnutrition (as was my long undiagnosed ulcer) and NOT from AZT. My t4's have been about 200 for yrs., and I went into premature menopause after my stomach operation. I consider myself an experiment as I've gone with a VL<50, but no one will take any samples to see why I was worse on HIV med's than off. I've begged them, no interest, so I live to see how long I can go without HIV meds. Anyone else have such painful foot cramps (not p.neuropathy)? Any other female white Ph.D's live without med's for 3 yrs. with NO VL? Just lots of discrimination. I looked healthy until this anemia, and EDEMA (non-pitting-4 mo.).

Response from Dr. Frascino

Hello Stubborn Female Ph.D.,

Fascinating story. Congratulations on being a survivor! Not sure exactly what your question is, but I'll post it and try to offer a few comments. Regarding your anemia, certainly this could be due to blood loss from the ulcer coupled with nutritional deficiencies resulting from GI ulcer and surgery. You may benefit from the help of a knowledgeable and compassionate gastroenterologist and nutritionist. There are indeed options for supplementing needed nutrients based on the extent of your surgery and remaining function of G.I. track. The painful foot cramps may or may not be related to nutritional deficiencies. Again, evaluation by a competent and compassionate HIV specialist should help in diagnosing the cause - muscle cramp vs. nerve problem, etc. Once the cause is determined, the treatment should become more obvious.

That's great news about your VL remaining non-detectable 3 years off meds. The VL is an indication of how active your virus is. The CD4 count is a measure of how well your immune system is doing. The 200 range is right at the cutoff where we begin to worry. Certainly below 200, you are at increased risk for opportunistic infections, like PCP. Also, if the CD4 count drops too low, it's more difficult for the immune system to reconstitute itself. If and when you should consider re-starting some type of anti-HIV meds is certainly up to you. The physician's role is merely to provide you with the best information we have at the moment so that you can make an informed decision! Don't be stubborn just to be stubborn! Be informed and involved in your health decisions. Finding an HIV specialist that you trust and who is willing to work with you is essential.

So, what about the anemia? First, determine the cause or causes. Hopefully, the blood loss from the ulcer should have been corrected by the surgery. Determine if you're indeed are iron or vitamin deficient, and if so, what options you have for supplementation - if not oral, then perhaps injections will be necessary. Check for opportunistic infections contributing to the anemia - parvovirus B19 or MAC, for instance. Perhaps even HIV itself could be contributing. Treat the causes that you identify with your best options available. Consider Procrit to stimulate the production of new red blood cells in the bone marrow, if you have anemia of chronic disease. But note that you'll need adequate iron, vitamins, and trace minerals to build new red blood cells even with Procrit stimulating their production!

The edema? Again, check with your HIV specialist. Malnutrition, protein metabolism, kidney problems, heart problems, lymph circulation problems - there are many things to consider.

Good luck. Remember, being stubborn is fine so long as it's not getting in the way of your getting the optimal care and compassion you deserve.

Dr. Bob


Previous
getting hiv by using condom
Next
hm...late conversion?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement